[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] please identify the mystery culprit

I've got a dilemma and hope I can get a lot of suggestions from the
group about how to proceed.  Kayla has been pumping for one year and has
always used the Sils and Humalog.  After a few months we noticed the
Humalog was taking longer and longer to kick in.  It finally leveled off
and works more like Regular does: 5 hour duration and at least 30
minutes to kick in.  Now we're having problems with sites going bad
within 24 hours.  Here are the steps I've taken to figure out why.

I changed the entire set including tubing and reservoir.
Changed to a new bottle of insulin and made sure it is clear without
signs of degradation.
Rotated as much as I can away from irritated sites.  (Can't move away
from the stomach - no fat and the butt doesn't work - tried that)
Extra careful technique: antibacterial soap to wash hands and site,
apply EMLA cream for an hour and wipe off, prep with IV prep, let dry,
Inserting at about 10 degree angle - no change in that

Even with all of these measures the sites are still degrading faster and
faster.  The insulin is still working, but the numbers are erratic.  Her
skin develops a pink irritation that gets darker and will turn deep red
if I don't change the set within hours of seeing the initial pink.  I
don't think it's the tape.  The pink mark is not everywhere the tape
is.  The mark seems to be centered around the canula.  It's an
elliptical shape that starts where the canula enters the skin and, as
far as I can tell, it stops about where the canula probably ends under
the skin.

Is it a humalog allergy?  Is it the teflon canula? Could it still be the
tape? Is it a staph infection?

PLEASE -- any and all suggestions would be appreciated. 

Kayla's mom
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org